An Implicit-Explicit Runge--Kutta--Chebyshev Scheme for Diffusion-Reaction Equations

An implicit-explicit (IMEX) extension of the explicit Runge--Kutta--Chebyshev (RKC) scheme designed for parabolic PDEs is proposed for diffusion-reaction problems with severely stiff reaction terms. The IMEX scheme treats these reaction terms implicitly and diffusion terms explicitly. Within the setting of linear stability theory, the new IMEX scheme is unconditionally stable for reaction terms having a Jacobian matrix with a real spectrum. For diffusion terms the stability characteristics remain unchanged. A numerical comparison for a stiff, nonlinear radiation-diffusion problem between an RKC solver, an IMEX-RKC solver, and the popular implicit BDF solver VODPK using the Krylov solver GMRES illustrates the excellent performance of the new scheme.

  • [1]  Assyr Abdulle and , Alexei Medovikov, Second order Chebyshev methods based on orthogonal polynomials, Numer. Math., 90 (2001), 1–18 10.1007/s002110100292 2002i:65071 CrossrefISIGoogle Scholar

  • [2]  Assyr Abdulle, Fourth order Chebyshev methods with recurrence relation, SIAM J. Sci. Comput., 23 (2002), 2041–2054 10.1137/S1064827500379549 2003g:65074 LinkISIGoogle Scholar

  • [3]  M. Bakker, Analytical Aspects of a Minimax Problem, Technical Note TN 62, Mathematical Centre, Amsterdam, 1971 (in Dutch). Google Scholar

  • [4]  Peter Brown and , Alan Hindmarsh, Reduced storage matrix methods in stiff ODE systems, Appl. Math. Comput., 31 (1989), 40–91, Numerical ordinary differential equations (Albuquerque, NM, 1986) 10.1016/0096-3003(89)90110-0 90f:65104 CrossrefISIGoogle Scholar

  • [5]  Peter Brown and , Carol Woodward, Preconditioning strategies for fully implicit radiation diffusion with material‐energy transfer, SIAM J. Sci. Comput., 23 (2001), 499–516, Copper Mountain Conference (2000) 10.1137/S106482750037295X 2002i:65030 LinkISIGoogle Scholar

  • [6]  George Byrne, Pragmatic experiments with Krylov methods in the stiff ODE setting, Inst. Math. Appl. Conf. Ser. New Ser., Vol. 39, Oxford Univ. Press, New York, 1992, 323–356 1387146 Google Scholar

  • [7]  P. van der Houwen and , B. Sommeijer, On the internal stability of explicit, m‐stage Runge‐Kutta methods for large m‐values, Z. Angew. Math. Mech., 60 (1980), 479–485 82m:65062 CrossrefISIGoogle Scholar

  • [8]  Willem Hundsdorfer and , Jan Verwer, Numerical solution of time‐dependent advection‐diffusion‐reaction equations, Springer Series in Computational Mathematics, Vol. 33, Springer‐Verlag, 2003x+471 2004g:65001 CrossrefGoogle Scholar

  • [9]  V. Lebedev, How to solve stiff systems of differential equations by explicit methods, CRC, Boca Raton, FL, 1994, 45–80 95e:65073 Google Scholar

  • [10]  V. Lebedev, Explicit difference schemes for solving stiff problems with a complex or separable spectrum, Zh. Vychisl. Mat. Mat. Fiz., 40 (2000), 1801–1812 2002g:65104 Google Scholar

  • [11]  V. A. Mousseau, D. A. Knoll and , and W. J. Rider, Physics‐based preconditioning and the Newton‐Krylov method for non‐equilibrium radiation diffusion, J. Comput. Phys., 160 (2000), pp. 743–765. jct JCTPAH 0021-9991 J. Comput. Phys. CrossrefISIGoogle Scholar

  • [12]  Youcef Saad and , Martin Schultz, GMRES: a generalized minimal residual algorithm for solving nonsymmetric linear systems, SIAM J. Sci. Statist. Comput., 7 (1986), 856–869 87g:65064 LinkISIGoogle Scholar

  • [13]  Lawrence Shampine, Numerical solution of ordinary differential equations, Chapman & Hall, 1994x+484 94j:65007 Google Scholar

  • [14]  B. P. Sommeijer and J. G. Verwer, A Performance Evaluation of a Class of Runge‐Kutta‐Chebyshev Methods for Solving Semi‐discrete Parabolic Differential Equations, Report NW91/80, Mathematisch Centrum, Amsterdam, 1980. Google Scholar

  • [15]  B. Sommeijer, L. Shampine and , J. Verwer, RKC: an explicit solver for parabolic PDEs, J. Comput. Appl. Math., 88 (1998), 315–326 10.1016/S0377-0427(97)00219-7 98m:65108 CrossrefISIGoogle Scholar

  • [16]  J. Verwer, W. Hundsdorfer and , B. Sommeijer, Convergence properties of the Runge‐Kutta‐Chebyshev method, Numer. Math., 57 (1990), 157–178 91d:65102 CrossrefISIGoogle Scholar